Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 197, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 5, 2002, 4:38 PM CDT for Tallapoosa County, Alabama. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2002, 4:38 PM CDT (21:38 UTC)
- Expired
- Jun 5, 2002, 5:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Tallapoosa County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:38 PM CDT | Hail 0.88 | Dadeville, AL | |
| Jun 5, 4:38 PM CDT | Thunderstorm Wind 50 E | Dadeville, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 052138 SVRBHM ALC123-052230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 438 PM CDT WED JUN 5 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 530 PM CDT * AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DADEVILLE...MOVING NORTHWEST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALEXANDER CITY...DADEVILLE AND GOLDVILLE. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3272 8582 3282 8564 3311 8578 3297 8601
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:26 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 5, 2:26 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 226 PM CDT WED JUN 05 2002 EVENING THUNDERSTORMS LOOK LIKE A GOOD BET AGAIN TONIGHT FOR MOST OF THE FORECAST AREA...WITH BEST BET BEING OVER THE SOUTHERN HALF. BEST MOISTURE AND INSTABILITIES HAVE BEEN OVER SOUTHERN AND EASTERN ALABAMA...AND MOST OF GEORGIA. EXPECT STORMS TO CONTINUE TO DEVELOP OVER SOUTHERN ALABAMA...THE PROGRESS NORTHWARD THIS EVENING ALONG OUTFLOWS. NEXT SYSTEM MOVES INTO NORTHERN ALABAMA TOMORROW. FRONT WILL SLOWLY PUSH THROUGH THE STATE THURSDAY INTO FRIDAY MORNING. EXPECT CHANCE POPS MOST AREAS DURING THAT TIME FRAME RIGHT NOW. FRONT APPEARS TO STALL OVER SOUTH-CENTRAL ALABAMA FRIDAY. NORTHERN COUNTIES REMAIN DRY ON FRIDAY...WITH CHANCE ELSEWHERE. WEEKEND BRINGS US THE BACKEND OF THE HIGH...AND WITH IT THE MOISTURE RETURN. THIS SHOULD ALLOW FOR INCREASING POPS ONCE AGAIN THROUGH THE WEEKEND AND INTO NEXT WEEK. PRELIMS FOLLOW: HSV 70/83 65/86 67 565 BHM 69/85 66/86 69 555 MGM 69/89 70/88 70 554 .BHM...NONE. 73
In the hours before
Special weather statement, Jun 5, 1:42 PM CDT, 2 hours 56 minutes before
ALZ001>050-052042- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 142 PM CDT WED JUN 05 2002 ...HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.... A VERY MOIST AIR MASS REMAINS OVER THE FORECAST AREA. THUNDERSTORMS WILL FORM OVER SOUTHEAST ALABAMA THIS AFTERNOON AND SPREAD NORTHWARD. SOME OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. THE STRONGEST THUNDERSTORMS ARE EXPECTED TO REMAIN SOUTH AND EAST OF A LINE FROM HUNTSVILLE...TO JASPER...TO LIVINGSTON. THE STORMS WILL ALSO PRODUCE PERIODS OF HEAVY DOWNPOURS. THE THUNDERSTORMS SHOULD WEAKEN THIS EVENING DUE TO THE LOSS OF DAYTIME HEATING. ACTIVATION OF STORM SPOTTERS IS POSSIBLE. EMERGENCY MANAGEMENT PERSONNEL NEED TO KEEP AWARE OF LOCALLY DEVELOPING THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:05 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 40 min |
| Jun 4, 8:19 PM CDT | Flash Flood Warning | BMX | Hale | 116 min |
| Jun 5, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 40 min |
| Jun 5, 5:30 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.